Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 9 (2013), 056, 8 pages      arXiv:1209.1715

Integrability of Discrete Equations Modulo a Prime

Masataka Kanki
Graduate School of Mathematical Sciences, University of Tokyo, 3-8-1 Komaba, Tokyo 153-8914, Japan

Received April 24, 2013, in final form September 05, 2013; Published online September 08, 2013

We apply the ''almost good reduction'' (AGR) criterion, which has been introduced in our previous works, to several classes of discrete integrable equations. We verify our conjecture that AGR plays the same role for maps of the plane define over simple finite fields as the notion of the singularity confinement does. We first prove that q-discrete analogues of the Painlevé III and IV equations have AGR. We next prove that the Hietarinta-Viallet equation, a non-integrable chaotic system also has AGR.

Key words: integrability test; good reduction; discrete Painlevé equation; finite field.

pdf (316 kb)   tex (14 kb)


  1. Bellon M.P., Viallet C.M., Algebraic entropy, Comm. Math. Phys. 204 (1999), 425-437, chao-dyn/9805006.
  2. Bialecki M., Doliwa A., The discrete KP and KdV equations over finite fields, Theoret. and Math. Phys. 137 (2003), 1412-1418, nlin.SI/0302064.
  3. Grammaticos B., Ramani A., Papageorgiou V., Do integrable mappings have the Painlevé property?, Phys. Rev. Lett. 67 (1991), 1825-1828.
  4. Halburd R.G., Diophantine integrability, J. Phys. A: Math. Gen. 38 (2005), L263-L269, nlin.SI/0504027.
  5. Hietarinta J., Viallet C., Singularity confinement and chaos in discrete systems, Phys. Rev. Lett. 81 (1998), 325-328, solv-int/9711014.
  6. Kajiwara K., Noumi M., Yamada Y., Discrete dynamical systems with W(Am−1(1)×An−1(1)) symmetry, Lett. Math. Phys. 60 (2002), 211-219, nlin.SI/0106029.
  7. Kanki M., Mada J., Tamizhmani K.M., Tokihiro T., Discrete Painlevé II equation over finite fields, J. Phys. A: Math. Theor. 45 (2012), 342001, 8 pages, arXiv:1206.4456.
  8. Kanki M., Mada J., Tokihiro T., The space of initial conditions and the property of an almost good reduction in discrete Painlevé II equations over finite fields, arXiv:1209.0223.
  9. Quispel G.R.W., Roberts J.A.G., Thompson C.J., Integrable mappings and soliton equations, Phys. Lett. A 126 (1988), 419-421.
  10. Ramani A., Grammaticos B., Discrete Painlevé equations: coalescences, limits and degeneracies, Phys. A 228 (1996), 160-171, solv-int/9510011.
  11. Ramani A., Grammaticos B., Hietarinta J., Discrete versions of the Painlevé equations, Phys. Rev. Lett. 67 (1991), 1829-1832.
  12. Roberts J.A.G., Order and symmetry in birational difference equations and their signatures over finite phase spaces, in Proceedings of the Workshop Future Directions in Difference Equations, Colecc. Congr., Vol. 69, Univ. Vigo, Serv. Publ., Vigo, 2011, 213-221.
  13. Roberts J.A.G., Vivaldi F., Signature of time-reversal symmetry in polynomial automorphisms over finite fields, Nonlinearity 18 (2005), 2171-2192.
  14. Sakai H., Rational surfaces associated with affine root systems and geometry of the Painlevé equations, Comm. Math. Phys. 220 (2001), 165-229.
  15. Silverman J.H., The arithmetic of dynamical systems, Graduate Texts in Mathematics, Vol. 241, Springer, New York, 2007.
  16. Takahashi Y., Irregular solutions of the periodic discrete Toda equation, Master's thesis, The University of Tokyo, 2011 (in Japanese).
  17. Takenawa T., Algebraic entropy and the space of initial values for discrete dynamical systems, J. Phys. A: Math. Gen. 34 (2001), 10533-10545, nlin.SI/0103011.
  18. Wolfram S., Statistical mechanics of cellular automata, Rev. Modern Phys. 55 (1983), 601-644.

Previous article  Next article   Contents of Volume 9 (2013)